Montana, 2018Hail and Damaging Wind in Montana, May 17, 2018
May 17, 2018 · NWS TFX · 2 events in 1 county or zone
Scattered thunderstorms developed over and near the higher terrain of north-central and southwest Montana during the afternoon and early evening of Thursday, May 17th as a low pressure center aloft exited northeastern Montana to the east and a shortwave trough approached Montana from southwestern Canada. One thunderstorm managed to produce a downburst several miles south of Lewistown.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed over and near the higher terrain of north-central and southwest Montana during the afternoon and early evening of Thursday, May 17th as a low pressure center aloft exited northeastern Montana to the east and a shortwave trough approached Montana from southwestern Canada. One thunderstorm managed to produce a downburst several miles south of Lewistown. Also, a supercell moving eastward from the Big Snowy Mountains produced quarter-size hail over the plains south of Grass Range.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at May 17, 1:32 PM MST, 18 minutes earlier.
Area forecast discussion, May 17, 1:32 PM MST, 18 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
232 PM MDT Thu May 17 2018
.SYNOPSIS...
Scattered showers and thunderstorms will transition to more of a
widespread rain late tonight through Friday and Saturday.
Temperatures will continue to trend below normal through Saturday,
but will begin to trend to normal or even above normal by Sunday.
&&
.DISCUSSION...
Remainder of this afternoon through Thursday next week...
Cyclonic mid-level flow will continue to support the development
of showers and thunderstorms across our area, with thunderstorms
favoring areas where greater surface destabilization has occurred
to the south and east of a cold front across our central
mountains. This cold front will be reinforced by another surface
cold front which will push well south through the state by late
tonight. This cold push will allow for more widespread rain
development tonight into most of Friday across our entire area.
By Saturday, increasing southwest flow aloft will begin to push a
warm front back northeast across our area, which will bring a
return to a warmer temperature regime, but also the chance for
showers and thunderstorms to parts of our region for most days
next week from Sunday onwards, as weak mid-level cyclonic flow
associated with weak upper level systems meander near north-
central and southwest MT.
&&
.AVIATION...
Updated 1715z.
Expect showers and thunderstorms to continue to increase in coverage
and intensity through the afternoon and last into the late evening.
The showers/thunderstorms will then transition to a more widespread
rain with total mtn obscurations, and conditions deteriorating from
VFR to MVFR/IFR/LIFR overnight into Friday at many terminals,
especially KLWT/KGTF.
&&
.HYDROLOGY...
The Flood Warning for Lewis and Clark County has been reduced to
only include the Lincoln area as of Thursday afternoon. Local
emergency officials in Lincoln continued to report that water levels
remain high/have risen in and around Lincoln from continued snowmelt
runoff, in addition to recent rainfall runoff from the past 24
hours. While flooding still continues in areas of the Helena Valley,
river gauge reading along Tenmile Creek near Helena continue to
suggest that water levels are receding. Some rises in water levels
are possible on Tenmile and surrounding creeks in the Helena Valley
over the next several days due to additional snowmelt and rainfall
runoff. For this reason, have issued a Flood Advisory to cover the
expected nuisance impacts, with significant property impacts (as
what was observed the prior week) not currently anticipated across
the Helena Valley.
For the Sun River, the river was near flood stage as of Friday
afternoon near Simms and in "Action Stage" near Vaughn. Additional
rises on the Sun River are expected, with the river cresting at 8.2
feet near Simms Saturday afternoon (which would be similar to the
crest that occurred last week) and 6.2 feet near Vaughn on Sunday
(which would be about 1/2 foot higher than the previous crest last
week).
For the Flood Watch across portions of North Central Montana, with
the potential for moderate to at times heavy rainfall later this
afternoon through Friday, some waterways could exceed flood stage.
Thus, the flood watch will continue.
For the Flood Watch concerning the Big Hole River, current river
model guidance indicates that the river near Melrose will rise above
flood stage by Saturday afternoon. Given the Big Hole's slower rise
than anticipated over the past several days, will continue the Flood
Watch for now. Future Flood Warnings are possible over the next 24
to 48 hours for the Big Hole River. - Moldan
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 44 47 41 59 / 90 90 60 40
CTB 41 48 39 58 / 90 90 60 30
HLN 45 51 41 60 / 80 80 60 40
BZN 45 55 39 58 / 70 60 60 40
WEY 33 56 32 58 / 40 50 30 50
DLN 42 54 38 60 / 80 60 50 50
HVR 46 54 41 65 / 80 80 30 10
LWT 43 48 37 55 / 80 80 60 30
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
Flood Warning in effect until further notice for the Sun River
from Simms to Vaughn.
Flood Advisory in effect until further notice for Lewis and Clark
County.
Flood Watch through Friday afternoon Cascade...Eastern Glacier...
Eastern Pondera...Eastern Teton...Judith Basin...Meagher...
Northern Rocky Mountain Front...Southern Rocky Mountain Front.
Flood Watch through Friday afternoon Beaverhead...Madison.
&&
http://www.weather.gov/greatfalls
In the hours before
Special weather statement, May 17, 1:14 PM MST, 36 minutes before
Special Weather Statement
National Weather Service Great Falls MT
214 PM MDT THU MAY 17 2018
MTZ047-172100-
Blaine MT-
214 PM MDT THU MAY 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BLAINE COUNTY UNTIL 300
PM MDT...
At 212 PM MDT, Doppler radar was tracking a strong thunderstorm 26
miles southeast of Parker School, or 35 miles west of Zortman, moving
south at 5 to 10 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southern Blaine
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is occurring with this storm. Additionally, the storm
is nearly stationary which could cause localized flooding. Do not
drive your vehicle through flooded roadways.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Great Falls.
&&
LAT...LON 4795 10924 4811 10938 4843 10867 4820 10846
TIME...MOT...LOC 2012Z 012DEG 8KT 4803 10927
mpj
Special weather statement, May 17, 1:16 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Great Falls MT
216 PM MDT THU MAY 17 2018
MTZ051-172045-
Fergus MT-
216 PM MDT THU MAY 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL FERGUS COUNTY UNTIL
245 PM MDT...
At 216 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles south of Lewistown, moving northeast at 15 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
This storm will remain over mainly rural areas of south central
Fergus County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4675 10908 4675 10936 4678 10939 4702 10922
4682 10891
TIME...MOT...LOC 2016Z 234DEG 13KT 4678 10926
KJSpecial weather statement, May 17, 1:18 PM MST, 32 minutes before
Special Weather Statement...CORRECTED
National Weather Service Great Falls MT
218 PM MDT Thu May 17 2018
...CORRECTED LAT/LON AND MOT INFORMATION...
MTZ051-172045-
Fergus MT-
218 PM MDT Thu May 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL FERGUS COUNTY UNTIL
245 PM MDT...
At 216 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles south of Lewistown, moving northeast at 15 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
This storm will remain over mainly rural areas of south central
Fergus County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4812 10936 4812 10911 4789 10910 4794 10945
TIME...MOT...LOC 2016Z 012DEG 8KT 4803 10927
KJ
Special weather statement, May 17, 1:36 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Great Falls MT
236 PM MDT THU MAY 17 2018
MTZ051-172115-
Fergus MT-
236 PM MDT THU MAY 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL FERGUS COUNTY UNTIL
315 PM MDT...
At 235 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Lewistown, moving northeast at 5 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Lewistown and Heath.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4683 10944 4690 10961 4708 10939 4695 10920
TIME...MOT...LOC 2035Z 227DEG 6KT 4692 10945
KJ
Thunderstorm Wind, Fergus
- When
- May 17, 1:50 PM MST
- Where
- Fergus County, 8.36 mi SW of Dunlap
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 46.920, -109.430
Fergus County Emergency Manager relayed a rancher's report of a downburst 10-miles south of Lewistown. The downburst damaged several cottonwood trees. In addition, the storm produced pea-size hail and over 2-inches of rainfall in only 30-minutes. The time and location of this event were estimated via radar.
Hail, Fergus
- When
- May 17, 2:15 PM MST
- Where
- Fergus County, 16 mi S of Grassrange
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.788, -108.780
Spotter relayed report of quarter-size hail south of Grass Range. Location and time of report were estimated via radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in South Dakota, May 17 to 18, 2018$3.1 million · 1.75 in hail · 37 events
- Flash Flooding in West Virginia, May 17 to 18, 2018$150,000 · 2 events
- Flash Flood and Debris Flow in Washington, May 17, 2018$101,000 · 2 events
- Heavy Rain in Virginia, May 17 to 20, 201839 events
- Hail and Damaging Winds in Texas, May 17, 2018$23,000 · 1.5 in hail · 15 events
- Strong Wind in South Carolina, May 17, 20181 injured · $20,000 · 1 event
- Hail and Damaging Winds in Nebraska, May 17, 20182.5 in hail · 16 events
- Flood in Florida, May 17, 2018$20,000 · 1 event
- Flash Flood and Flooding in Maryland, May 17 to 21, 2018$100 · 14 events
- Damaging Winds in Alabama, May 17, 2018$14,000 · 52 kt wind · 4 events
- Flash Flooding and Heavy Rain in Virginia, May 17 to 18, 2018$5,000 · 11 events
- Flood and Hail in Texas, May 17, 20182 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 745685, 748169.